International Voice Teachers of Mix

Weekly Teaching Tip – July 20, 2015
by Dr. Curt Stock, ENT

This week teaching tip is a case study I had this week. A 50 year old asthmatic woman was seen at the Voice Clinic with a 3 month history progressive hoarseness and shortness of breath. These symptoms were interpreted by her pulmonologist as worsening of her asthma and 2 courses of oral steroids only seemed to make things worse. She was on 2 different inhaled steroids with another rescue inhaler used as needed. In addition she was on a nasal steroid spray and an antihistamine for her severe allergies. She had doubled her doses of the nasal steroids on her own accord. As mentioned inspite of all this her asthma seemed to be getting worse. When seen in the clinic she was aphonic. A picture of her vocal folds is attached.

In viewing her vocal folds it was apparent she had Steroid Larynx, her wheezing and shortness of breath which seemed like asthma were actually from the stiffening and decreased mobility of her vocal folds. She was instructed to stop her drying antihistamine and hold her nasal steroids along with stopping all inhaled steroids with exception of one. (Dulera or generic name is mometesone). One week later her voice began to return slowly. I have ask her to visit with our Speech Pathologists for 2-3 sessions because of the stiffness of her vocal folds.

With steroid larynx one does not always see Candidiasis or yeast. The vocal folds may become very stiff and swollen with small hemorraghes, much like the skin of a person who is on large doses of oral steroids.

This case history is interesting to the Voice Coach and Teacher because Im sure you all have asthmatic students which certainly could experience these same symptoms. Treatment is basically withdrawing inhaled steroids when possible and making sure the patient rinses well after using the inhalers. With recommended doses of an inhaler one rarely sees any steroid side effects, however, with this patient she was using 3 different steroid inhalers at increased self prescribed doses and was actually gaining weight as though she was using long term oral steroids.
steroid larynx

Related Articles